Are Narcotic Overdose Symptoms Deadly?

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

Most narcotics drugs, whether prescribed by a doctor or bought on the streets have the potential to be abused. Many narcotic type drugs can become addictive, and individuals that misuse them risk health complications. Not only can taking too much drug lead to addiction or overdose, but some narcotic overdose symptoms can be fatal too.

According to the U.S. National Library of Medicine, a drug dose that is large enough to be toxic is called an overdose. This may happen suddenly, when a large amount of the drug is taken at one time, or when taken gradually over a longer time period. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose.

What Makes Symptoms Potentially Fatal?

There are several reasons why an overdose of a narcotic drug is taken. It can be intentionally, or happen over a certain time period as mentioned above. Regardless what has caused an overdose, the effects can be dangerous and in many instances can prove to be fatal if not taken care of. Some of these symptoms known to lead to death if medical attention is not received properly include:

Respiratory depression:

When a user experiences respiratory depression due to a narcotic overdose, they will have difficulty breathing. Their breathing becomes slow or shallow. Other signs associated with respiratory depression may include:

  • Excessive fatigue
  • Anxiety and confusion
  • Cyanosis –dark or purple skin

Don’t wait Until It’s Too Late.

Call or chat Anytime. We’re Here for You.

(800) 407-7195

When breathing slows down to the point that the brain does not receive enough oxygen and causes respiratory arrest –then it can lead to a loss of consciousness, coma or death.

Convulsions:

Convulsions (or seizures) from drug overdose can cause a person’s body to shake uncontrollably. Some of the symptoms that can develop with a seizure may include:

  • Loss of bowel or bladder control
  • Teeth clenching
  • Uncontrollable muscle spasms
  • Drooling at the mouth
  • Breathing problems

If the person loses consciousness and does not awake from a drug overdose seizure, it can also result in coma or death. Medical attention should be sought immediately when a person is having convulsions and have lost consciousness or having difficulty breathing.

Heart rate:

Narcotic Overdose Symptoms

An overdose can cause cardiac problems such as chest pain or a heart attack.

Depending the type of narcotic drug, an overdose can cause the individual to experience an increase or decrease in heart rate. Either of the complications if left untreated can lead to death.

An increased heart rate can lead to:

  • Stroke
  • Heart attack
  • Death

A decreased heart rate can lead to:

  • Slow breathing
  • Fainting
  • Chest pain
  • Cardiac arrest (heart stops and can lead to death)

When an individual has taken an overdose it is important to seek immediate medical attention. No one should try to awake a person who has lost consciousness by placing them in a bathtub of water, or slapping them.

How Good Samaritan Laws Save Addicts from Overdose and Promote Treatment

Other Narcotic Overdose Symptoms that Can Be Deadly

Psychosis:

Certain narcotic drugs can induce psychosis if an overdose is taken. Symptoms of psychosis are similar to those of suffering from schizophrenia. A psychotic episode can be very dangerous and cause disturbing hallucinations. The individual can become extremely paranoid and not be able to tell what is real or not. This can lead them into dangerous situations, cause them to harm themselves or others, and even commit suicide.

Call or chat Anytime. We’re Here for You.

Treatment Support available 24/7

If you or someone you love is using high doses of a narcotic drug, it is important to understand the dangerous effects that an overdose can cause. An overdose can lead to death if medical attention is not received immediately. The best way to prevent an overdose is by seeking treatment for drug abuse and addiction. Call (800) 407-7195 and talk to an addiction specialist about getting treatment, and learn to create and live a healthier lifestyle free of drugs.

the Take-Away

An overdose on narcotics is extremely dangerous, and it can be fatal. Knowing the signs of overdose is important, as immediate help is essential.